The discovery of antibiotics has been literally life-saving for the human kind.
Nowadays, these prescription drugs can treat a wide range of infections by killing harmful bacteria inside our system, including pneumonia or urinary tract infections.
As the medical industry has progressed, so have antibiotics. Now there are multiple variants of this drug. Each can treat a certain condition, but sometimes we must also pay a price: side effects.
Truth be told, many people aren’t even aware of all the side effects they can experience once they start an antibiotic treatment.
Knowing which signs are normal and when it’s time to call your doctor is crucial to stay healthy and avoid complications.
With that in mind, let’s have a look at 10 of the strangest side effects you may experience from antibiotics.
Feeling butterflies in your stomach without being in love? It may be due to that antibiotic treatment you’ve recently started!
According to specialists, many antibiotics can cause unpleasant digestive symptoms such as:
Although these symptoms are temporary, they can still ruin your day.
What you can do: Ask your doctor or pharmacist if you should eat right before or after taking your antibiotic. Sometimes food can help with substance absorption and you may be able to avoid the side effects mentioned above.
Call your doctor: If the side effects mentioned above become extreme or they’re accompanied by blood in your urine or fever, it’s time to check whether the antibiotics are causing them.
Some antibiotics can cause a less-known side effect that can keep us at home for days. Medically known as photosensitivity, this side effect can make your eyes extremely sensitive to light and your skin more likely to get sunburns.
Photosensitivity usually goes away after ending the antibiotic treatment, but it’s definitely unpleasant.
What you can do: Apply sunscreen at least 20 minutes before going out to avoid any potential sunburn and wear sunglasses if your eyes are sensitive.
Call your doctor: If you start experiencing sudden blurry vision even without light exposure, or if it’s accompanied by dizziness and fever, let your doctor know ASAP.
This is one of the most alarming symptoms we may feel nowadays since it can also signal a COVID-19 infection. However, fever can sometimes occur due to antibiotic treatments as well.
On the bright side, drug-induced fever is only temporary and it might go away faster than you think!
What you can do: If the fever persists for more than 24-48 hours, you can ask your pharmacist or doctor for an over-the-counter drug to reduce it quickly. Make sure to mention the antibiotic treatment you’re taking in order to get a pain reliever that’s compatible with it.
Call your doctor: If your fever is accompanied by difficulty breathing, skin rashes, or gets higher than 104°F, you may be dealing with an allergic reaction that needs immediate help. Call 911 as soon as possible.
Who would’ve thought that something as beneficial as antibiotics can lead to tooth discoloration?
Turns out, some antibiotics like doxycycline can cause permanent tooth staining. What’s even more interesting is that this side effect only occurs in children younger than 8 years old because their teeth are still developing.
Furthermore, if a pregnant woman is taking such treatments, their child’s primary teeth might also be affected.
What you can do: Firstly, you should ask your doctor about this side effect every time your child is prescribed antibiotics. Try to find alternative treatments if possible to avoid this unpleasant side effect.
Although allergic reactions are less common than digestive problems, for example, they’re definitely a possibility – especially if this is the first time you’re taking a certain drug.
If you’re allergic to a substance in the antibiotic you’re taking, you’ll notice it within the first minutes after taking the drug. The most common symptoms are local irritation, heavy breathing, tongue or throat swelling and hives.
What you can do: Stay informed about allergies and let your doctor know if this is the first time you’re taking a certain antibiotic.
Call your doctor: If you experience any of the symptoms listed above, you should let your doctor know as soon as possible. If you have local swelling or breathing heavily, call 911 as you may need immediate treatment to stop the allergic reaction.
Before we begin, let me point out that this condition is rarely encountered; however, its symptoms are so serious all of us should be aware of it.
Stevens-Johnson syndrome, or SJS, affects the mucous membranes and the skin; think of mucous membranes as an outer protective layer of internal organs such as the lungs, mouth, or throat.
Sometimes SJS can appear as a side effect of certain medication, antibiotics included. It’s difficult to detect it because it usually starts off as a flu, with sore throat or fever. Shortly afterwards, you may also experience the following:
- Skin pain
- Painful rashes
- Swelling of the tongue or face
What you can do: People with a weak immune system, those with autoimmune disorders or those with a family history of SJS have a higher risk of developing this reaction at some point. Make sure to mention these details to your doctor before starting any antibiotic treatment.
Call your doctor: If you start experiencing any of the symptoms listed above, call 911 or go to the emergency room right away. SJS is a life-threatening condition that may require immediate medical help.
Some antibiotics can change the normal flow or consistency of your blood. Two of the most commonly encountered reactions of this kind are:
- Thrombocytopenia, which decreases the level of platelets in your blood; it can slow down the normal blood clotting process and may lead to unusual bleeding.
- Leukopenia, in which your number of white blood cells decrease; this affects your immune system and may lead to dangerous infections.
What you can do: Once again, people with a weak (or compromised) immune system are more prone to this side effect. If you’re having either of these problems, make sure to mention them to your doctor before starting any treatment.
Call your doctor: If you notice any strange symptoms or an infection which appears right after taking an antibiotic, call your doctor right away. Better safe than sorry, right?
Once again, heart problems are a rare reaction, but it can happen due to some antibiotics, such as fluoroquinolones.
Some of the most common side effects in this case are low blood pressure and an irregular heartbeat.
What you can do: If you already have a heart condition or you’re at risk for one, let your doctor know before starting any treatment. Then, a specialist can choose the right medication for your needs.
Call your doctor: If you’re experiencing unusual chest pain, trouble breathing or irregular heartbeat shortly after taking an antibiotic, call your doctor and stop the treatment immediately. If these symptoms become extreme, call 911 right away as you may need medical assistance.
Much like the name suggests, tendonitis occurs when a tendon becomes irritated or inflamed. Tendons are found all over the body, since they are thick cords which link the bone to the muscle.
Researchers have found that some antibiotics can weaken the tendons to the point they break or become weakened.
Although tendonitis can happen to anyone, they’re more likely to occur for the following categories of people:
- Those with a kidney, lung or heart transplant
- Those dealing with kidney failure
- Those taking steroids
- Those older than 60
What you can do: If you have any of the risk factors mentioned above or if you’ve suffered from tendonitis before, let your doctor know before starting the treatment.
Call your doctor: If you’re suddenly experiencing tendon pain shortly after starting an antibiotic treatment, call your doctor to discover the exact cause. If the pain becomes extreme, go straight to the emergency room.
Truth be told, this is one of the rarest antibiotic side effects you could experience from antibiotics.
However, it can happen especially to people with a history of seizures or those diagnosed with epilepsy.
What you can do: Tell your doctor if you have a family history of seizures or epilepsy or if you’re at risk for this type of reactions. If you’re already diagnosed with epilepsy, inform your doctor about the treatment you’re taking so that it won’t interfere with antibiotics.
Call your doctor: If you’re having seizures or if your condition is worsening after starting an antibiotic treatment, stop taking it right away and call your doctor.
Preventing side effects
Experiencing drug-induced side effects can be scary regardless of their nature. The best way to prevent them is to ask your doctor some simple questions before starting any treatment, such as:
- Are there any side effects I could experience because of this drug?
- What should I do if I experience these side effects?
Additionally, make sure to tell your doctor if you’re taking any other treatments at the moment of if you have pre-existing health conditions.
If you enjoyed reading this piece, then we also recommend you: 10 Healthy Beverages You Should Drink Everyday